Alabama, 2016Damaging Winds in Alabama, July 11, 2016
July 11, 2016 · NWS BMX · 3 events in 2 counties and zones
A quasi-stationary mid level trough along the Mississippi River produced unsettled conditions across central Alabama on June 11. A line of thunderstorms developed the during the afternoon along a surface boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary mid level trough along the Mississippi River produced unsettled conditions across central Alabama on June 11. A line of thunderstorms developed the during the afternoon along a surface boundary. An isolated severe storm formed along this line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 11, 10:23 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 11, 10:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1123 AM CDT MON JUL 11 2016
.UPDATE...
Morning Update.
&&
.DISCUSSION...
Several features out the window this morning to talk about in
relation to today's forecast. On the synoptic scale, Central
Alabama is currently in a stagnant pattern with a surface ridge
centered off to our southeast and a weak upper trough/upper low
off to our northwest near Memphis. Southwesterly flow is
persistent throughout the KBMX 12Z sounding profile this morning
through 300MB, with very weak winds aloft. There isn't as much of
a cap at 850MB that was present at this time yesterday, which may
help to contribute to shower and thunderstorm development a bit
earlier today.
On the mesoscale, we have a lot currently ongoing. Mesoscale
boundaries were noted on visible/IR satellite just south of the
I-20 corridor and along the I-85 corridor. Also, lower clouds and
fog this morning were present along the I-20 corridor and
stretching from Selma northeast to Alexander City. Those will no
doubt create a differential heat boundary that may trigger
convection this afternoon. In fact, at this hour Tuscaloosa is
still sitting at 74 degrees with low overcast skies. What looks to
be an MCV on visible satellite is currently spinning across
Central Mississippi, just west of Starkville. We'll see what
impact that feature may have on convective activity across our
northwest counties later on this afternoon.
So, in terms of the forecast, have kept high chance PoPs across
the northwest counties and have raised PoPs across the southeast
counties due to the outflow boundary identified and additional
deep moisture and instability present for those locations. In
fact, as of this writing, we're already seeing shower development
south of I-85. RAP analysis is indicating 3000-4000J/KG of SBCAPE
this morning across those areas, along with PWATS approaching 2
inches. We may end of having the most coverage across those areas
before all is said and done. Of course, we'll have to watch out
for storms with gusty winds, as is the case for all summer
thunderstorms, especially across our southeast counties.
Temperatures appear to be on track at this time, but have
adjusted diurnal trends due to the cloud cover that was in place
earlier this morning. Overall, temperatures should be a bit
"cooler" but still hot and humid with upper 80s and lower 90s
expected by late this afternoon.
56/GDG
&&
.AVIATION...
12Z TAF Discussion.
Some fog and low clouds are visible this morning at a few sites.
Watching a batch of low clouds in the southwest trying to moves
north and east toward TCL, EET, and MGM. Will be close in regards
to making it into these sites, but with fairly close proximity
went ahead and included at these three. Meanwhile, low clouds/fog
will be exiting ANB shortly and already beginning to see some
improvement over the past 30 minutes. Another round of storms are
possible yet again this afternoon, with most of ending by 03Z.
Have included VCTS as activity will be scattered and difficult to
pinpoint exact timing and location.
16
&&
.FIRE WEATHER...
Temperatures will be near or slightly above normal through the week
with a chance of mainly afternoon thunderstorms each day. No fire
weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 89 71 90 72 93 / 40 40 30 20 30
Anniston 90 72 91 73 93 / 40 40 30 20 30
Birmingham 90 74 91 75 93 / 40 40 30 20 30
Tuscaloosa 91 73 93 74 95 / 40 40 30 20 30
Calera 90 72 91 74 93 / 40 40 30 20 30
Auburn 91 73 92 74 93 / 50 50 20 10 30
Montgomery 95 74 94 75 96 / 50 50 20 10 30
Troy 92 72 92 73 94 / 50 50 20 10 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 11, 4:10 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 AM CDT MON JUL 11 2016
ALZ011>015-017>050-121315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
510 AM CDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 11, 9:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND DMG 1 W BEAUREGARD 32.55N 85.38W
07/09/2016 LEE AL EMERGENCY MNGR
POWER LINE DOWN ON ROAD NEAR BEAUREGARD NEAR INTERSECTION
OF LEE COUNTY ROAD 112 AND LEE COUNTY ROAD 414.
0132 PM TSTM WND DMG 3 SSW PHENIX CITY 32.42N 85.04W
07/09/2016 RUSSELL AL EMERGENCY MNGR
TREE FELL ONTO CAR IN PHENIX CITY.
&&
JHLocal storm report, Jul 11, 10:35 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 AM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 5 ESE EAGLE CREEK 32.91N 85.67W
07/09/2016 TALLAPOOSA AL EMERGENCY MNGR
TREE DOWN ON DUDLEYVILLE RD. LOCATION AND TIME ESTIMATED.
&&
DAVISLocal storm report, Jul 11, 11:10 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG SPRING GARDEN 34.00N 85.53W
07/09/2016 CHEROKEE AL EMERGENCY MNGR
TREE DOWN ON INTERSECTION OF CR12 AND CR29 EST WIND SPEED
AT 40-50MPH
0123 PM TSTM WND DMG 1 W BEAUREGARD 32.55N 85.38W
07/09/2016 LEE AL EMERGENCY MNGR
POWER LINE DOWN ON ROAD NEAR BEAUREGARD NEAR INTERSECTION
OF LEE COUNTY ROAD 112 AND LEE COUNTY ROAD 414.
0132 PM TSTM WND DMG 3 SSW PHENIX CITY 32.42N 85.04W
07/09/2016 RUSSELL AL EMERGENCY MNGR
TREE FELL ONTO CAR IN PHENIX CITY.
0204 PM LIGHTNING AUTAUGAVILLE 32.43N 86.66W
07/09/2016 AUTAUGA AL EMERGENCY MNGR
LIGHTNING STRIKE CAUSED GRASS FIRE NEAR INTERSECTION OF
ALABAMA HIGHWAY 14 AND AUTAUGA COUNTY ROAD 215. LOCATION
APPROXIMATE.
0205 PM TSTM WND DMG 2 NW AUTAUGAVILLE 32.46N 86.68W
07/09/2016 AUTAUGA AL EMERGENCY MNGR
THREE TREES REPORTED DOWN, ONE ALONG COUNTY ROAD 19 AND
TWO ALONG COUNTY ROAD 38. LOCATION APPROXIMATE. TIME
ESTIMATED.
0205 PM LIGHTNING 6 WSW DEATSVILLE 32.57N 86.48W
07/09/2016 AUTAUGA AL EMERGENCY MNGR
MANUFACTURED HOME STRUCK BY LIGHTNING AND CAUGHT ON FIRE.
TIME ESTIMATED
0220 PM TSTM WND DMG 4 SSE AURORA 34.07N 86.17W
07/09/2016 ETOWAH AL EMERGENCY MNGR
POWER LINES DOWN AT 835 EGYPT ROAD...EST WIND SPEED
40-50MPH
0234 PM TSTM WND GST 5 WSW GADSDEN 33.97N 86.09W
07/09/2016 M59.00 MPH ETOWAH AL EMERGENCY MNGR
GADSDEN ASOS REPORTS TSTM WIND GUST AT 51KTS AND 42KTS
SUSTAINED
0250 PM TSTM WND DMG 5 ESE EAGLE CREEK 32.91N 85.67W
07/09/2016 TALLAPOOSA AL EMERGENCY MNGR
TREE DOWN ON DUDLEYVILLE RD. LOCATION AND TIME ESTIMATED.
0415 PM TSTM WND DMG 2 S ALTOONA 33.99N 86.33W
07/09/2016 BLOUNT AL EMERGENCY MNGR
LARGE TREE LIMBS/BRANCHES DOWN GREATER THAN 2IN
0418 PM TSTM WND DMG 5 SW BIRMINGHAM 33.48N 86.87W
07/09/2016 JEFFERSON AL EMERGENCY MNGR
*** 1 INJ *** TREE DOWN ON STRUCTURE AT 1841 ST.CHARLES
STREET...1 INJURY REPORTED
0419 PM TSTM WND DMG 5 WSW BIRMINGHAM 33.50N 86.89W
07/09/2016 JEFFERSON AL EMERGENCY MNGR
POWER LINES DOWN ON PIKE ROAD
0419 PM TSTM WND DMG 2 ESE FAIRFIELD 33.46N 86.88W
07/09/2016 JEFFERSON AL EMERGENCY MNGR
POWER LINES DOWN ON LOWN AVE
0420 PM TSTM WND DMG 4 SW BIRMINGHAM 33.49N 86.86W
07/09/2016 JEFFERSON AL EMERGENCY MNGR
POWER LINES DOWN ON ALABAMA AVE AND 16 AVE
0425 PM TSTM WND DMG 3 NNW BANKHEAD LOCK AND 33.50N 87.37W
07/09/2016 TUSCALOOSA AL EMERGENCY MNGR
TREES AND POWER LINES DOWN AT YELLOW CREEK CAMPGROUND.
0500 PM HEAVY RAIN JASPER 33.85N 87.27W
07/09/2016 U0.00 INCH WALKER AL EMERGENCY MNGR
LOCALIZED FLOODING IN DOWNTOWN JASPER, DUE TO HEAVY
RAINFALL
0510 PM HAIL JASPER 33.85N 87.27W
07/09/2016 E0.25 INCH WALKER AL PUBLIC
QUARTER INCH SIZE HAIL REPORTED IN JASPER
0520 PM TSTM WND DMG SW JASPER 33.85N 87.27W
07/09/2016 WALKER AL EMERGENCY MNGR
TREES AND POWER LINES DOWN. ESTIMATED 40 TO 50 MILE PER
HOUR WINDS. STREET FLOODING REPORTED IN DOWNTOWN JASPER
WITH TOWN CREEK OUT OF ITS BANKS. STREET FLOODING WITH
WATER GENERALLY UP TO THE TOP OF TIRES ON VEHICLES ON
PORTIONS OF ALABAMA AVE, VIKING DRIVE, BIRMINGHAM
HIGHWAY, ALABAMA HIGHWAY 118 AND 9TH AVENUE. TIME
APPROXIMATE. CORRECTED TIME.
0520 PM HAIL JASPER 33.85N 87.27W
07/09/2016 E0.88 INCH WALKER AL PUBLIC
0524 PM TSTM WND DMG 5 E JASPER 33.85N 87.18W
07/09/2016 WALKER AL PUBLIC
TREE DOWN ON HWY 69N NEAR BOLDO
0542 PM TSTM WND DMG 1 SE JASPER 33.84N 87.25W
07/09/2016 WALKER AL PUBLIC
TREE DOWN ON VIKING DR AND 20TH AVE
0915 PM TSTM WND DMG SSE CENTRE 34.15N 85.67W
07/10/2016 CHEROKEE AL EMERGENCY MNGR
PORTION OF CENTRE ELEMENTARY SCHOOL COVERED WALKWAY
DAMAGED. ESTIMATED 40 TO 50 MILE PER HOUR WINDS. TIME
ESTIMATED BY RADAR.
&&
JHSpecial weather statement, Jul 11, 12:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT MON JUL 11 2016
ALZ044-111845-
MONTGOMERY AL-
119 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY COUNTY
UNTIL 145 PM CDT...
AT 119 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GRADY...OR NEAR MEADVILLE...MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEADVILLE...NAFTEL...DUBLIN...PINE LEVEL...LAPINE...GRADY...RAMER AND
CURRYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3202 8630 3216 8614 3204 8601 3196 8609
3196 8630
TIME...MOT...LOC 1819Z 221DEG 14KT 3200 8620
32/DAVISSpecial weather statement, Jul 11, 12:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT MON JUL 11 2016
ALZ028-037-111900-
TALLAPOOSA AL-CLAY AL-
132 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND NORTH
CENTRAL TALLAPOOSA COUNTIES UNTIL 200 PM CDT...
AT 132 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GOLDVILLE...OR 9 MILES EAST OF GOODWATER...MOVING NORTHEAST AT
10 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...NEW SITE...GOLDVILLE...MILLERVILLE...
HACKNEYVILLE AND MELLOW VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3300 8593 3317 8601 3329 8579 3306 8566
TIME...MOT...LOC 1832Z 243DEG 8KT 3310 8590
32/DAVIS
Special weather statement, Jul 11, 12:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT MON JUL 11 2016
ALZ044-046-049-111930-
BULLOCK AL-MONTGOMERY AL-PIKE AL-
142 PM CDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE...WESTERN
BULLOCK AND MONTGOMERY COUNTIES UNTIL 230 PM CDT...
AT 141 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR PINTLALA TO NEAR TROY MUNICIPAL AIRPORT.
MOVEMENT WAS NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...TROY...UNION SPRINGS...MEADVILLE...PIKE ROAD...
MOUNT MEIGS...BEANS CROSSROADS...DANNELLY FIELD...
AUBURN UNIVERSITY IN MONTGOMERY...BOYLSTON...WAUGH...
ALABAMA STATE UNIVERSITY...WOODCREST...GUNTER AIR FORCE BASE...
RAMER...SNOWDOUN...TROY MUNICIPAL AIRPORT...PINTLALA...
LAGOON PARK AND EASTDALE MALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3216 8641 3224 8641 3227 8645 3242 8632
3241 8631 3243 8631 3250 8626 3248 8622
3247 8622 3247 8621 3245 8620 3245 8618
3243 8619 3244 8617 3243 8615 3242 8610
3229 8594 3227 8591 3209 8566 3180 8597
TIME...MOT...LOC 1841Z 229DEG 12KT 3222 8638 3190 8598
32/DAVISThunderstorm Wind, Bullock
- When
- July 11, 1:00 PM CST
- Where
- Bullock County, 1.14 mi WNW of Simsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.106, -85.888
Several trees uprooted along Highway 82 near Mount Carmel Baptist Church.
Thunderstorm Wind, Bullock
- When
- July 11, 1:15 PM CST
- Where
- Bullock County, 0.91 mi SE of Bughall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.140, -85.710
Several trees uprooted in the city of Union Springs.
Thunderstorm Wind, Macon
- When
- July 11, 1:25 PM CST
- Where
- Macon County, 0.12 mi SE of Shorter
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.399, -85.929
Several trees uprooted along Highway 80 in the town of Shorter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, July 11 to 14, 20163 deaths · 2 injured · $9,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Minnesota, July 11, 20161 injured · $50,000 · EF2 · 30 events
- Tornadoes and Flash Flood in Michigan, July 11 to 12, 2016$6.2 million · EF1 · 5 events
- Hail and Damaging Winds in Mississippi, July 11 to 13, 2016$158,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Georgia, July 11, 2016$128,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, July 11, 2016$79,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Minnesota, July 11, 2016$75,000 · 1.25 in hail · 8 events
- Tornado and Lightning Strike in Florida, July 11, 2016$100,000 · EF0 · 2 events
- Damaging Winds in Iowa, July 11 to 12, 2016$65,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, July 11, 2016$45,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, July 11 to 12, 20161 in hail · 27 events
- Damaging Winds in South Carolina, July 11, 2016$20,000 · 56 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650964, 652336, 650968.